On day 2 of metronidazole vaginal gel for bacterial vaginosis and when the gel is coming out there is cottage cheese like discharge.. is this normal? I know it says it could cause a yeast infection but I didn't know if this is just the infection clearing out or if I need to call my doctor.. also can you be on metronidazole vaginal gel and use monistat at the same time or do I need to wait to start the monistat after the metronidazole is finished?
the gel you are using is the same as Monistat and the "cottage cheese" you see is normal. if you have any itching and burning, get some burning and itching cream from the store <monistat> and use that. most women get that with this infection.
my best to you :)
Bacterial vaginosis is caused by a disturbance of normal bacterial equilibrium in the vagina. In bacterial vaginosis, there is an overgrowth of anaerobic bacteria (bacteria that grow without oxygen). Odour and discharge (creamy white and foamy) are the most common symptoms.
Topical metronidazole is commonly prescribed.
Was this discharge present before treatment? If it was not then see your doctor again, if it was then continue with treatment until course completed.
Do not use Monistat (an anti-fungal agent often used to treat vaginal candida) without talking with your doctor. It may further disrupt the normal bacterial equilibrium.
These links may be of interest:
The cottage cheese-like discharge alone with no other symptoms is perfectly normal and will subside a couple days after you have completed treatment. This is the gel that has changed composition and is slowly working its way out of your body. DO NOT TRY TO SCOOP IT OUT. Leave the medicine to do its work and allow it to come out on its own. It is also for this reason that it is recommended to avoid intercourse until you have completed treatment. I recommend wearing a pantiliner at all times.
Do not attempt to douche as this may cause your BV to return.
It is not uncommon for a yeast infection to develop following treatment with antibiotics. If your cottage cheese-like discharge is accompanied by itching and discomfort, it is highly likely that a yeast infection has developed. If this is the case, call your doctor and they can send a prescription for Diflucan (an anti-fungal pill) to your pharmacy to treat the yeast infection. This pill only needs to be taken once and, in my opinion, is a better alternative to over-the-counter creams that are inserted intravaginally.
- Metronidazole Information for Consumers
- Metronidazole Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metronidazole (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 14 days ago • 39 answers
Updated 22 Jul 2015 • 1 answer
Updated 24 Dec 2016 • 1 answer
Updated 20 Nov 2015 • 2 answers
Updated 21 Jun 2017 • 1 answer